People with autoimmune conditions, such as rheumatoid arthritis, can experience hair loss as a troubling symptom of their disease. Other times though, the cause of the shedding locks could be the treatment itself.

Fortunately, hair loss from these medications is not a widespread complication, according to drug expert Donald Miller, PharmD, professor and chair of the pharmacy practice department at North Dakota State University in Fargo. But it’s not always a small matter when it does happen. 

New York University dermatologist and hair loss specialist Jerry Shapiro, MD, says the cosmetic problem can be devastating. “For many of my patients – especially women – their hair is their crowning glory,” he says.

One of the culprits: methotrexate. It’s the most commonly prescribed disease-modifying antirheumatic drug, or DMARD, for rheumatoid arthritis. It’s also responsible for hair loss in about 1 to 3 percent of people. The hair loss happens because methotrexate is doing what it’s supposed to do – stop cells from growing, including cells causing inflammation and, unfortunately, hair follicles. Folic acid, which is commonly prescribed with methotrexate to mitigate some of its side effects, is a synthetic form of folate, a B-complex vitamin. It can help keep hair healthy, but it has not been found to promote hair growth.

Leflunomide, or Arava, is another widely-used DMARD for rheumatoid arthritis with the potential for hair loss side effects. Leflunomide, which is often prescribed in combination with methotrexate, causes hair loss similar to they way methotrexate does in about 10 percent of users.

In rare cases, biologics such as etanercept, also known as Enbrel, or adalimumab, also known as Humira, have hair loss side effects. We don’t exactly know why these drugs affect hair growth, says Miller.  But it’s suspected that they change the balance of messenger molecules known as “cytokines” in the body.